Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 43, NWS Salt Lake City, UT

July 4, 2009Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 4, 2009, 5:54 PM MDT for Garfield County, Kane County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2009, 5:54 PM MDT (23:54 UTC)
Expired
Jul 4, 2009, 6:18 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 105 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:29 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 4, 3:29 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT SAT JUL 4 2009

.SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY.
A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE
WEST SUNDAY INTO NEXT WEEK.

&&

.DISCUSSION...ANOTHER IN A SERIES OF DISTURBANCES WILL MOVE
ACROSS THE REGION TODAY INTO TONIGHT. THE STRONGEST DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS HAS THUS FAR BEEN RESTRICTED TO THE
WESTERN UINTA MOUNTAINS AND WESTERN UINTA BASIN AND PORTIONS OF
WEST CENTRAL UTAH. VERY LITTLE ACTIVITY IS NOTED ACROSS NORTHERN
UTAH FOR THE SECOND DAY IN A ROW. THIS WILL LIKELY CHANGE HOWEVER
AS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN NEVADA.
THESE SHOWERS AND THUNDERSTORMS WILL GRADUALLY MOVE EASTWARD INTO
NORTHERN UTAH LATER THIS AFTERNOON.

THE MAIN THREATS WILL CONTINUE TO BE SMALL HAIL AND GUSTY WINDS IN
ANY STORMS THAT MANAGE TO BECOME ORGANIZED CWA-WIDE. HEAVY
RAINFALL IS ALSO A POSSIBILITY TODAY. ANYONE VENTURING INTO SLOT
CANYONS OR DRY WASHES TODAY SHOULD CONTINUE TO MONITOR WEATHER
CONDITIONS.

HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY...WITH
CONVECTION EXPECTED TO REMAIN ASSOCIATED WITH THE HIGHER TERRAIN
FOR THE END OF THE WEEKEND. HIGH PRESSURE WILL REMAIN IN PLACE FOR
MUCH OF THE NEXT WEEK.

&&

.AVIATION...THE WEAK WEATHER DISTURBANCE THAT MOVED THROUGH AROUND
18Z HAS BROUGHT A MORE STABLE AIRMASS TO THE TERMINAL AREA.
EXPECTING LITTLE MORE THAN SCATTERED CLOUDS THROUGH AT LEAST 00Z.
CONVECTION OUT ACROSS NE THROUGH E/CNTRL NV AT TIME WILL WORK INTO
THE AREA AROUND MID-EVENING. SKIES SHOULD CLEAR AT THE TERMINAL
AFTER 07Z. LIGHT NW WINDS WILL TURN BACK TO THE SE AFTER 05Z.

&&

.FIRE WEATHER...MOISTURE OVER THE STATE TODAY IS RESPONSIBLE FOR YET
ANOTHER DAY OF AFTERNOON SHOWERS AND THUNDERSTORMS. MOISTURE WILL
DECREASE THROUGH THE DAY TOMORROW. AFTERNOON CONVECTION IS STILL
POSSIBLE TOMORROW...BUT WILL LIKELY BE MORE TERRAIN BASED...LESS
INTENSE...AND LESS WIDESPREAD. A DRYING AND WARMING TREND WILL
CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS A DRY SOUTHWEST
FLOW MOVES OVER THE AREA. THIS SOUTHWEST FLOW IS EXPECTED TO
INTENSIFY THOUGH THE WEEK...WITH WINDY CONDITIONS BY THE MIDDLE OF
THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

KRUSE/HOSENFELD/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 2:46 AM MDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT SAT JUL 4 2009

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS
WELL AS LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIRMASS WILL THEN GRADUALLY DRY SUNDAY AND INTO EARLY NEXT
WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP BY MID WEEK...ESPECIALLY
ACROSS WESTERN AND SOUTH CENTRAL UTAH...POTENTIALLY AFFECTING WIND
SENSITIVE OPERATIONS.

SUMMER HEAT MAY BUILD INTO THE REGION AS EARLY AS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 4, 5:02 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/04/2009                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOODING ALONG SULPHUR CREEK NEAR MILE MARKER 72 ON
            STATE ROUTE 24

&&

MCONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:30 PM MDTSpecial Weather StatementSLC45 min
Jul 3, 7:49 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Jul 4, 2:55 PM MDTSevere Thunderstorm WarningSLCIron50 min
Jul 4, 3:01 PM MDTAreal Flood AdvisorySLCGarfield119 min
Jul 4, 4:22 PM MDTFlash Flood WarningSLCWayne83 min
Jul 4, 5:49 PM MDTFlash Flood WarningSLCWayne86 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.